Q: I do not have headaches, just crazy designs come into my eyes. I can't do anything until they pass, which takes about 30 minutes. I've had three CAT scans and they haven't found anything.
Two doctors have told me I have migraine, but I don't have headaches. I'm taking a medication that knocks me off my feet. I'm not sure it does anything since my problem goes away before the medicine starts working.
-- E.L., Spingfield, Mo.
A: Migraine can be one of the most distressful medical conditions a person can have. An attack can be completely debilitating and last for hours to days. Fortunately attacks can also be mild and short lived. Unfortunately there doesn't seem to be any reason for it being one way or the other.
Although you don't have headaches, you may have a variation of migraine that causes only visual disturbances. However, there are other explanations for your visual changes. Have you spoken with an ophthalmologist?
The exact cause of migraine is unknown. But it's thought to be a malfunction of the connection between nerve endings. You might be better off if you avoid factors that may cause an attack. These include excess stress, lack of sleep, alcohol and oral contraceptives.
There are more than 10 different medications that have shown some success in preventing attacks. Finding which one works best with the fewest side effects can take a lot of trial and error.
As in your experience, treating an attack can be very frustrating because it takes so long for medications to work. In severe cases medications can be injected, but this is extreme for day-to-day treatment.
During the past year several medications have been approved to be inhaled. These work faster than swallowing pills and are useful for those who have vomiting as part of their migraine attacks, but even these medications don't usually do very much within 30 minutes. Perhaps they are worth a try anyway. I suggest you talk with your doctor about them.
Q: Please help! My husband wants the thermostat to be set at 80 degrees. It's much too hot for me.
He is on blood thinners, which may account for his intolerance of cold. However, he feels I am abnormal. It's very stressful and I hope you can offer advice.
-- N.N., Gloucester, Va.
A: I don't know how long you have been married, but keeping a house or apartment at the "right" temperature has been a challenge for many marriages for years.
In this situation what's normal may be irrelevant. But most people keep their living space around 72 degrees. And those who want to save money lower this by a few degrees in the winter and increase it a few degrees in summer.
The blood thinners don't increase his preference to have the temperature higher than usual, but his underlying medical problem may. Since the blood thinners are used to treat someone with diseases of the blood vessels, he may have blockage of the arteries.
This blockage decreases flow of blood, for example to his legs and feet, causing them to feel cold. Also if the temperature is too cold the body will decrease the blood flow even more. He may be trying to keep warmer to compensate for this.
I am unaware of any studies showing that a higher room temperature will help a person with this condition or that a colder temperature will make it worse. So talk with him about why he wants it warmer. If it's his cold feet, then perhaps if he wears warmer socks you'll be able to lower the thermostat a few degrees.
In addition, try to create temperature zones in your house. Decrease the heat sent to areas of the house where he spends the least amount of time -- and in the winter make sure he realizes all the money you are saving.
Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of the Better Health & Medical Network, 585 Grove St., Herndon, Va. 20170.
This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health care provider.